We are entering a rough patch. There's no getting around it. We are ready for it. I just kinda want it here so it will be over, you know? There are all kinds of drugs he has been getting the past month. He has been getting Vincristine (side affects he's gotten from it: dry hands), Methotrexate through a his spine (HATE it when he gets spinals... just scares me... and he gets them all the time!) (side affects he's gotten: little bit of a sore back), Dexamethasone (side affects he's gotten from this: crazy hungry, weak muscles- specifically legs, chubby cheeks, slight insomnia, a little moody), Pegasperaginase, Doxorubicin (side affects he's gotten from this: very rosey cheeks), Pentamidine, and Melatonin (counteracts the insomnia). This week when he finished his steroids (the Dexamethasone) he got horrible pains and cramping in his arms, lower back, and especially his legs. After a little private "Meet the Teacher", Carter and I headed to pick up the girls at Chealsea's. On the way out of the school I could tell he was in pain but he wouldn't let me carry him. By the time we got to Chelsea's he was in the back seat whimpering because his body hurt. By the time we were on our way home (with Chelsea's daughter/Carter's best friend, Taeler) he was outright screaming in agonizing pain. I have never heard him like that. And for him to do it in front of Taeler... I knew it was bad. We headed straight to the Oncology clinic for me to pick up a prescription for a narcotic... apparently you can't really call those in? An HOUR later (takes 25 minutes to drive down to the clinic) I finally got him some meds and got in out of pain. It was torture. For Carter. For me. For Taeler. (My girls didn't seem to mind it. :)) When Chelsea came to get Taeler she got in the car and sobbed. It was hard for her to watch Carter in pain. She's such a little sweetheart and those two love each other dearly. (What?... No.... Me?... Planning the wedding already?... Where on earth would you get that idea...? I have no idea what you're talking about...) And as for me? I cried the entire way to the Doctor's office, while I was talking to the Dr (who gave me a very sweet hug), and then 1/2 way home. I really think the worst part about this "adventure" is watching him when he's in pain. I HATE IT! What parent doesn't? Who likes to watch their kid have the stupid flu, let alone a REALLY bad flu that could kill them and last for nearly 3 and a half years? Here we are, 4 days later and he's still kind of limping around from the cramping and still having to take Ibuprofen at least once a day. One thing I really, honestly, do think about is that our Savior DOES know our pain. He knows Carter's pain and my pain. It DOES bring me comfort. And hopefully it brings him comfort.
Coming up we have a whole new slew of medications. (He was suppose to start all of this today but he SO miserably failed his counts yesterday that they are pushing it off until Tuesday, if not longer.) Most of which I am NOT looking forward to. AT. ALL. Nearly all of them cause vomiting, hair loss, nausea, all that fun stuff that you think of when you think of cancer treatment side affects. The good news is that for the next little bit (at least the next month) there are no steroids, Vincristine, Doxorubicin, or Pegasperiginase. The new meds he has are Cyclophosphamide, Thioguanine (or called 6TG), Cytarabine, and another spinal tap with intrathecal Methotrexate. (I have honestly lost count with how many spinal taps this kid has had.)
The Cytarabine he will be receiving through his port four days in a row, then a break, and then 4 days in a row. We will head into the clinic for him to get accessed (meaning they access his port with a needle through which they can give him meds). They will leave him accessed, then send us home with 3 days worth of Cytarabine. We will give it to him at home through his port in an IV bag. Then we will head back into the clinic (or hospital if it's over the weekend) for them to de-access him. Bryan said he will just do it from home and I know I'm just wimpy but I prefer the nurse or doctor just do it.
The Thioguanine comes in pill form. He will get it nightly for two weeks. He gets two pills a night on the week nights and one pill on Saturdays and Sundays. He was taking the "fraternal twin" of this a few months ago. It wasn't my fave. Because it's chemotherapy, we cannot touch the pills. We have to dump them into a little pill holder thingy. (That's the technical term . :)) You know those things you get when you buy liquid meds for your kids?... those little measuring things. Anyways, then Carter has to put them right in his mouth and take them with water. It has to be water... nothing else. It has to be at least two hours after he last ate. And he can't eat for another two hours. So, right before bed (sometimes we had to wake him up with the previous med like this) he takes this. With the 6MP (the last med similar to this he took- the fraternal twin) when he had to take the double dose (for that one it was on the weekends) they made him sick. He would only puke once in the morning and then he would feel much better. But that drug also did NOT agree with his liver. He liver counts were THROUGH THE ROOF! So, this Thioguanine should be interesting. I'm hoping that last time it was just the combination of the meds he was taking and not just the 6MP causing the liver freak outs.
So, along we go... this is the part I have been dreading for a while and I'm glad it's here. He's such a tough little guy that so rarely complains and I KNOW he can handle this. What would life be without a little puking, anyways? :)